Missouri, 2014

Hail in Missouri, August 6, 2014

August 6, 2014 · NWS PAH · 2 events in 1 county or zone

A few strong storms occurred as the leading edge of warmer and more humid air moved into southeast Missouri. Winds became southerly on the back side of a high pressure ridge over the Lower Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A few strong storms occurred as the leading edge of warmer and more humid air moved into southeast Missouri. Winds became southerly on the back side of a high pressure ridge over the Lower Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 6, 1:21 PM CST, 40 minutes earlier.

Area forecast discussion, Aug 6, 1:21 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
221 PM CDT Wed Aug 6 2014

.SHORT TERM...(Tonight through Friday night)
Issued at 220 PM CDT WED AUG 6 2014

Scattered thunderstorms developed in SEMO where the airmass
became very unstable this afternoon, coupled with the presence
of a frontal boundary. A slow SE drift is expected. Little
development east of this area is anticipated given sky trends
seen on visible imagery and more stable conditions, east of the
Mississippi River. Will have a buffer 20 percent area for a
small part SRN IL into WRN KY.

After this initial activity tapers off, will have best chance PoPs
for convection overnight over the NW 1/2 of the area to none over
parts of the Pennyrile.

H7 low will drift east and into the area Thursday into Thursday
night, with increasing PoPs and likely chances for showers and
thunderstorms. The H7 low should end up over central IL by 18z
Fri, with best chances pushing east through the day. Chances will
then shift to southern sections of the CWFA Friday night.

Temps were a blend of existing numbers, MOS and bias corrected
input.

.LONG TERM...(Saturday through Wednesday)
Issued at 220 PM CDT WED AUG 6 2014

Still unclear how much rain will actually fall over the 7 day
period. THE ECMWF and GFS have backed off to some degree. Think
we'll get some much needed rain overall. Question will be with
respect to coverage, and ultimate tracks to the potential
convection. Used a blend of the GFS and ECMWF for PoPs. Temps were
a blend of HPC guidance, and long range MOS output. Overall, the
general NW tend to the flow will persist as the SSW U.S. ridge
varies in position and strength slightly.

&&

.AVIATION...
Issued at 220 PM CDT WED AUG 6 2014

Convective chances through this evening should be limited to SE
Missouri. Will monitor for KCGI. Otherwise SCT CU should diminish
but convective debris and other mid cloud presence expected. No
vsbys restrictions for late night fog at this time. But that may
need to be revisited should conditions become favorable. Prob30s
for convection Thursday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Aug 6, 1:24 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
224 PM CDT WED AUG 6 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
224 PM CDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE OVER SOUTHEAST MISSOURI THIS
AFTERNOON AND EVENING. SOME OF THE ACTIVITY COULD MAKE IT INTO FAR
WEST KENTUCKY AND SOUTHERN ILLINOIS. LOCALLY HEAVY RAIN AND
LIGHTNING WILL BE THE MAIN HAZARDS. SOME SMALL HAIL AND LOCALLY
GUSTY WINDS CANNOT BE RULED OUT.

OVERNIGHT...STORM CHANCES WILL FOCUS WEST OF A LINE FROM EVANSVILLE
INDIANA TO PADUCAH KENTUCKY. SEVERE STORMS ARE NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A DAILY CHANCE OF THUNDERSTORMS. BEST CHANCES WILL BE
IN THE THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON TIME FRAME. THE
CHANCE OF SEVERE STORMS IS LOW. HOWEVER AN ISOLATED SEVERE STORM
CAPABLE OF MARGINALLY SEVERE HAIL AND LOCALLY STRONG WINDS CANNOT BE
RULED OUT COMPLETELY. THE MAIN HAZARDS WILL BE LOCALLY HEAVY RAIN
AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Aug 6, 1:28 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
228 PM CDT WED AUG 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     7 WNW POPLAR BLUFF      36.80N 90.52W
08/06/2014  E50 MPH          BUTLER             MO   CO-OP OBSERVER

&&

CTN
Special weather statement, Aug 6, 1:32 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
232 PM CDT WED AUG 6 2014

MOZ076-086-087-100-107>112-114-062145-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
232 PM CDT WED AUG 6 2014

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST
MISSOURI THIS AFTERNOON.

AT 230 PM...STORMS EXTENDED FROM NEAR MARBLE HILL TO JUST WEST OF
POPLAR BLUFF. THE STORMS WERE DRIFTING SOUTHEAST AROUND 10 TO 15
MPH.

THE STRONGER STORMS WILL PRODUCE LOCALLY HEAVY RAIN WHICH MAY
RESULT IN STANDING WATER IN LOW LYING AREAS. GUSTY WINDS 40 TO 50
MPH MAY ACCOMPANY THE STRONGEST STORMS ALONG WITH SMALL HAIL.

AT 225 PM...A 50 MPH WIND GUST WAS REPORTED 7 MILES WEST NORTHWEST
OF POPLAR BLUFF BY A SPOTTER.

The radar

The Paducah radar (KPAH), 152 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Butler

When
August 6, 2:01 PM CST
Where
Butler County, 2 mi W of Poplar Bluff
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.750, -90.436

Hail, Butler

When
August 6, 2:15 PM CST
Where
Butler County, 5 mi S of Poplar Bluff
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.678, -90.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531656, 531658.